Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Nashville, TN

May 19, 20124 counties in Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 19, 2012, 4:22 PM CDT for 4 counties in Tennessee. It was in force for 53 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 19, 2012, 4:22 PM CDT (21:22 UTC)
Expired
May 19, 2012, 5:15 PM CDT
In force
53 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Cannon County, TN, Coffee County, TN, Rutherford County, TN, Warren County, TN

The radar

The Nashville radar (KOHX), 70 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 19, 4:25 PM CDTTSTM WND GST 647 Ene Bell Buckle, TNPUBLIC REPORTED HOME WEATHER STATION NEAR BEECHGROVE MEASURED A WIND GUST OF 64 MPH.
May 19, 4:37 PM CDTHAIL 0.754 W Woodbury, TN
May 19, 4:40 PM CDTHAIL 17 Ene Bell Buckle, TNREPORTED NEAR BEECHGROVE VIA FACEBOOK. TIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.4 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 833 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
833 J/kg
Mixed-layer CIN
-95 J/kg
Mixed-layer LCL
1141 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
101 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

980 
WUUS54 KOHX 192122
SVROHX
TNC015-031-149-177-192215-
/O.NEW.KOHX.SV.W.0154.120519T2122Z-120519T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
422 PM CDT SAT MAY 19 2012

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN RUTHERFORD COUNTY IN MIDDLE TENNESSEE...
  WESTERN WARREN COUNTY IN MIDDLE TENNESSEE...
  CANNON COUNTY IN MIDDLE TENNESSEE...
  NORTHERN COFFEE COUNTY IN MIDDLE TENNESSEE...

* UNTIL 515 PM CDT

* AT 418 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH. THE STORM WAS NEAR
  CENTERTOWN...MOVING WEST AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WOODBURY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

&&

LAT...LON 3563 8624 3565 8628 3565 8630 3567 8632
      3591 8636 3590 8595 3585 8589 3558 8585
      3555 8624
TIME...MOT...LOC 2122Z 078DEG 9KT 3574 8598

$$

SHAMBURGER
2 follow-up statements
583 
WWUS54 KOHX 192140
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
440 PM CDT SAT MAY 19 2012

TNC177-192150-
/O.CAN.KOHX.SV.W.0154.000000T0000Z-120519T2215Z/
WARREN TN-
440 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN WARREN COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE 
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3555 8624 3563 8624 3565 8630 3568 8633
      3591 8636 3590 8595 3585 8589 3583 8589
      3582 8592 3571 8600 3570 8599 3565 8599
      3561 8595 3557 8595
TIME...MOT...LOC 2140Z 078DEG 9KT 3555 8618 3589 8598

$$

TNC015-031-149-192215-
/O.CON.KOHX.SV.W.0154.000000T0000Z-120519T2215Z/
RUTHERFORD TN-CANNON TN-COFFEE TN-
440 PM CDT SAT MAY 19 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHERN
COFFEE...CANNON AND SOUTHEASTERN RUTHERFORD COUNTIES UNTIL 515 PM
CDT...

AT 437 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF MANCHESTER
TO 7 MILES NORTHEAST OF WOODBURY...MOVING WEST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WOODBURY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

&&

LAT...LON 3555 8624 3563 8624 3565 8630 3568 8633
      3591 8636 3590 8595 3585 8589 3583 8589
      3582 8592 3571 8600 3570 8599 3565 8599
      3561 8595 3557 8595
TIME...MOT...LOC 2140Z 078DEG 9KT 3555 8618 3589 8598

$$

SHAMBURGER
317 
WWUS54 KOHX 192207
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT SAT MAY 19 2012

TNC015-031-149-192217-
/O.EXP.KOHX.SV.W.0154.000000T0000Z-120519T2215Z/
RUTHERFORD TN-CANNON TN-COFFEE TN-
507 PM CDT SAT MAY 19 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN COFFEE...CANNON AND
SOUTHEASTERN RUTHERFORD COUNTIES WILL EXPIRE AT 515 PM CDT...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED OUT OF THE
WARNED AREA.

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN NASHVILLE.

LAT...LON 3555 8624 3563 8624 3565 8630 3568 8633
      3591 8636 3590 8595 3585 8589 3583 8589
      3582 8592 3571 8600 3570 8599 3565 8599
      3561 8595 3557 8595
TIME...MOT...LOC 2207Z 078DEG 9KT 3554 8626 3588 8606

$$

SHAMBURGER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:32 PM CDT, 50 minutes earlier.

Area forecast discussion, May 19, 3:32 PM CDT, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
332 PM CDT SAT MAY 19 2012

.DISCUSSION...
ISOL TO SCT CONVECTION HAS DEVELOPED ONCE AGAIN ACROSS THE MID
STATE. THE ACTIVITY IS MOVING TO THE WEST SOUTHWEST AS PER THE
MEAN MID LEVEL FLOW.

ISOLATED ACTIVITY WILL AGAIN PERSIST INTO THIS EVENING WITH SCT
ACTIVITY ALONG THE PLATEAU. UPPER TROUGH AXIS STILL EXTENDS
ACROSS GA AND NORTHWESTWARD THROUGH MIDDLE TN. UPPER RIDGE AXIS IS
TO OUR NORTHWEST. WEAK CURVATURE AND SHEAR REMAIN A VIABLE THREAT
FOR ISOL DEVELOPMENT THROUGH THE AFTERNOON AND INTO EARLY EVENING.

ON SUNDAY...AIRMASS LOOKING A LITTLE DRIER AS THE UPPER RIDGE SLIDES
TO THE SOUTHEAST AND GETS CLOSER TO THE MID STATE. GFS STILL SHOWS A
WEAKENING CAP AS PER THE AFTERNOON WARMING. WILL INCLUDE ISOL(10
POPS) AGAIN FOR THE LATE AFTERNOON AND EARLY EVENING HOURS.

SUNDAY NIGHT...UPPER SHORTWAVE AND A WEAK ASSOCIATED SFC TROUGH TO
TRAVERSE THE AREA. THUS...SHOWER AND TSTM CHANCES WILL INCREASE TO
30 PERCENT ACROSS OUR WEST BY MONDAY MORNING. CONVECTION CHANCES
WILL MAX OUT ON MONDAY WHEN THE BETTER MOISTURE ARRIVES. WILL
INCLUDE 40-60 POPS BUT IT STILL LOOKS AS THOUGH QPF AMOUNTS THROUGH
MON NT WILL REMAIN IN THE .25 - .50 INCH RANGE.

AS FOR THE NEAR TERM TEMPS...LOOK FOR A CONTINUATION OF ABOVE NORMAL
TEMPS. WILL GO A DEGREE OR TWO ABOVE MAV MIN TEMPS FOR SUN MORNING
AND MON MORNING.

IN THE EXT FCST...PATTERN ON TUESDAY WILL TAKE THE FORM OF A DRY
NORTHWESTERLY FLOW. BY THEN END OF THE EXT HOWEVER...A STRENGTHENING
CLOSED LOW WILL DEVELOP NEAR KY. EURO SOLUTION MAINTAINS A CLOSED
LOW JUST OFF THE CAR COAST ON SATURDAY. DGEX AND GFS SOLUTIONS ARE
FURTHER EAST WITH THE CLOSED LOW. THUS...WILL LEAN TOWARD SOMEWHAT
OF A BLEND AND INCLUDE A SLIGHT CHANCE OF SHOWERS AND TSTMS FOR
SATURDAY. OTW...A DEFINITIVE WARMING TREND IS ON THE WAY. TEMPS BY
THE END OF THE EXT WILL BE A GOOD 10 DEGREES ABOVE NORMAL. THAT WILL
EQUATE TO LOWS IN THE MID TO UPPER 60S AND HIGHS NEAR 90 TO PERHAPS
THE LOWER 90S. THE MODELS ARE IN AGREEMENT WITH THERMAL RIDGING OVER
THE SOUTHEAST  AND 850 MB TEMPS APPROACHING 20C. SO...THE HEAT IS ON
THE WAY.

AGAINST THE MEX GUIDANCE...WILL DIFFER LITTLE.

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      63  88  64  84 /  20  10  20  50
CLARKSVILLE    60  88  61  83 /  20  10  30  50
CROSSVILLE     57  82  58  80 /  20  20  20  50
COLUMBIA       63  88  64  85 /  20  10  20  50
LAWRENCEBURG   61  88  63  85 /  20  10  20  40
WAVERLY        61  88  63  84 /  20  10  30  50

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

21
Hazardous weather outlook, May 19, 5:00 AM CDT, 11 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
500 AM CDT SAT MAY 19 2012

TNZ005>011-022>034-056>066-075-077>080-093>095-201030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
500 AM CDT SAT MAY 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS ARE ONCE AGAIN EXPECTED TO DEVELOP DURING
THE AFTERNOON. A FEW OF THESE STORMS MAY BECOME STRONG, WITH SMALL
HAIL BEING THE PRIMARY THREAT. DUE TO WEAK UPPER-LEVEL WINDS,
STORM MOVEMENT WILL BE SLOW, AND HEAVY RAINFALL IS LIKELY WITH THE
STRONGER CELLS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ROSE

In the hours before

Local storm report, May 19, 1:45 PM CDT, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
145 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0128 PM     HAIL             TRACY CITY              35.26N 85.75W
05/19/2012  E0.88 INCH       GRUNDY             TN   TRAINED SPOTTER

            NICKEL SIZE HAIL REPORTED BY SPOTTER NEAR THE COMMUNITY
            OF HOBBS HILL.

&&

JLM
Special weather statement, May 19, 2:19 PM CDT, 2 hours 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
219 PM CDT SAT MAY 19 2012

TNZ080-191945-
VAN BUREN-
219 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR VAN BUREN COUNTY...

AT 217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES EAST OF SPENCER...MOVING SOUTHWEST AT 15
MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3575 8526 3572 8526 3558 8540 3554 8546
      3569 8558 3574 8560 3582 8542 3580 8536
      3582 8527 3579 8527 3576 8525

JLM
Local storm report, May 19, 3:21 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
321 PM CDT SAT MAY 19 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             8 SE NASHVILLE          36.09N 86.68W
05/19/2012  E0.75 INCH       DAVIDSON           TN   BROADCAST MEDIA

            DIME SIZE HAIL IN SOUTHEASTERN DAVIDSON COUNTY NEAR
            BARNES RD.

&&

21
Special weather statement, May 19, 3:38 PM CDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
338 PM CDT SAT MAY 19 2012

TNZ064-078-192115-
DE KALB-WARREN-
338 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR DE KALB AND WARREN COUNTIES...

AT 332 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES WEST OF SPENCER...MOVING SOUTHWEST AT 10
MPH.

HALF INCH SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3558 8582 3578 8593 3586 8566 3586 8567
      3585 8564 3585 8563 3583 8565 3583 8568
      3579 8560 3578 8561 3576 8560 3576 8561
      3575 8559 3567 8561

JLM
Special weather statement, May 19, 3:42 PM CDT, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
342 PM CDT SAT MAY 19 2012

TNZ066-192115-
CUMBERLAND-
342 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CUMBERLAND COUNTY...

AT 338 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF FAIRFIELD GLADE...OR 13
MILES WEST OF WARTBURG...MOVING WEST AT 10 MPH.

PENNY SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3592 8507 3614 8510 3613 8508 3615 8506
      3616 8489 3610 8483 3610 8482 3609 8480
      3606 8478 3599 8471 3598 8471

JLM
Special weather statement, May 19, 4:10 PM CDT, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
410 PM CDT SAT MAY 19 2012

TNZ063-077-078-192200-
CANNON-COFFEE-WARREN-
410 PM CDT SAT MAY 19 2012

...SIGNIFICANT WEATHER ADVISORY FOR CANNON...NORTHERN COFFEE AND
WESTERN WARREN COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES SOUTHEAST OF WOODBURY...MOVING WEST AT
10 MPH.

NICKEL SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS
STORM.

LAT...LON 3553 8623 3566 8625 3571 8623 3571 8621
      3574 8621 3574 8619 3577 8618 3579 8619
      3582 8618 3584 8588 3556 8582

SHAMBURGER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 7:00 PM CDTSevere Thunderstorm WarningOHXMarshall, Maury, Williamson45 min
May 19, 2:19 PM CDTSpecial Weather StatementOHXVan Buren26 min
May 19, 2:31 PM CDTSevere Thunderstorm WarningOHXVan Buren, White31 min
May 19, 3:08 PM CDTSevere Thunderstorm WarningOHXWhite24 min
May 19, 3:38 PM CDTSpecial Weather StatementOHXWhite37 min
May 19, 3:42 PM CDTSpecial Weather StatementOHXCumberland33 min
May 19, 4:10 PM CDTSpecial Weather StatementOHXCannon50 min
May 19, 4:24 PM CDTSevere Thunderstorm WarningOHXRobertson22 min
May 19, 4:50 PM CDTSpecial Weather StatementOHXMontgomery40 min
May 19, 4:55 PM CDTSpecial Weather StatementOHXRutherford50 min
May 19, 5:02 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, Rutherford43 min
May 19, 5:03 PM CDTSevere Thunderstorm WarningOHXMontgomery, Robertson27 min
May 19, 5:05 PM CDTSpecial Weather StatementOHXMaury25 min
May 19, 5:14 PM CDTSpecial Weather StatementOHXCheatham46 min
May 19, 5:33 PM CDTSpecial Weather StatementOHXWilson57 min
May 19, 5:39 PM CDTSevere Thunderstorm WarningOHXBedford, Marshall, Rutherford, Williamson51 min
May 19, 5:45 PM CDTSpecial Weather StatementOHXHickman45 min
May 19, 5:47 PM CDTSevere Thunderstorm WarningOHXSumner, Trousdale, Wilson43 min
May 19, 5:58 PM CDTAreal Flood AdvisoryOHXBedford, Rutherford2 hr
May 19, 6:15 PM CDTSpecial Weather StatementOHXCheatham45 min
May 19, 6:21 PM CDTSpecial Weather StatementOHXGiles39 min
May 19, 6:23 PM CDTSevere Thunderstorm WarningOHXDavidson, Rutherford, Williamson52 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.